MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW POLYAXIAL REDUCTION PEDICLE SCREWDRIVER 2.0 CANNULAT; SURGICAL INSTRUMENT FOR SPINE

MEDACTA INTERNATIONAL SA PEDICLE SCREW POLYAXIAL REDUCTION PEDICLE SCREWDRIVER 2.0 CANNULAT; SURGICAL INSTRUMENT FOR SPINE
Catalog Number 03.51.10.0222
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 17 april 2019: lot 1753583: (b)(4) items manufactured and released on 15-jan-2018.No anomalies found related to the problem.To date, no similar event has been reported.Preliminary investigation performed by r&d (b)(4): from the picture enclosed is possible to see that the tip of the screwdriver, ref.(b)(4), lot 1753583, is broken.Based on the fracture lines, the mechanism of failure seems to be the application of a bending torsion load.Anyway, a deeper analysis can be performed during the visual inspection.
 
Event or Problem Description
Instrument tip breakage during spinal fixation surgery l2/l5 performed with myspine mc.The tap has been used.A partial broken piece was able to retrieve, but some were remained on the pedicle screw head.They were not able to retrieve, so the surgeon decided to fix the pedicle screws remaining some broken pieces.At that time since the polyaxial pedicle screw head was not able to move smoothly, the surgeon had to replace 2 rods with new ones.The pedicle screw head movement angular was restricted.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager: brakeage of the tip during screw insertion.Breakage can occur in case of high insertion torque, typically related to large diameter screws (>7mm), long screws (>60mm) and/or hard bone (e.G.Sacral bone, sclerotic bone).In such cases, bone tapping is recommended in the surgical technique as well as in pbn spine-005-16.In this case, screw size and bone quality are not known.The tap was used.The instrument set always includes a second pedicle screwdriver, and another "simple" screwdriver (ref 03.51.10.0140 or equivalent) to complete the surgery in case of breakage.The tip material and geometry is proven to withstand up to 9nm torque, which is a significant force for a pedicle screw insertion (note, 9nm is also the final tightening torque for the setscrew, that needs a t-handle and a countertorque to be applied.) - the strength of the tip of the screwdriver is driven by the dimensions (hexalobe t20) and the material (aisi x15-tn or equivalent) which are comparable to predicate devices.Geometrical features are driven by the implant design and are equivalent to similar products in the market.The material is among the strongest materials for such application in terms of strength and hardness.

Brand Name
PEDICLE SCREW POLYAXIAL REDUCTION PEDICLE SCREWDRIVER 2.0 CANNULAT
Common Device Name
SURGICAL INSTRUMENT FOR SPINE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8527545
Report Number3005180920-2019-00299
Device Sequence Number1571225
Product Code LXH
UDI-Device Identifier07630971230767
UDI-Public07630971230767
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.51.10.0222
Device Lot Number1753583
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2019
Supplement Date Received by Manufacturer03/22/2019
Initial Report FDA Received Date04/18/2019
Supplement Report FDA Received Date05/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age79 YR